Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 17, 2003

Blood Tests and Insulin Injections

Question from South Fulton, Tennessee, USA:

My son was diagnosed with type 1 diabetes 6 months ago, and we are doing very well keeping his sugars in control. The problem is the insulin. I have heard that the insulin is good for about a month, and then it starts to loose its potency and needs to be discarded. My son is using only 6-8 units of Humalog a day. My doctor prescribed Humalog 1.5ml cartridges - we use needles not a pen! This was working wonderful, but then the bottles started busting after about 5 or 6 uses. Any suggestions? We have private insurance, so we pay for our prescriptions up front, and are reimbursed later (usually 6-8 weeks later). Thank you so much for your help.

Answer:

I expect they are not injecting air and the vial is imploding rather than exploding. I didn’t realize you could get enough vacuum on the tube to break it. I also haven’t tried to burst one injecting too much air. My patients never complain of this. I instruct them to pretend it is a 1000 unit vial. Do it exactly as a vial. Inject air and take out insulin, unit for unit.

LD
Additional comments from Dr. David Schwartz:

I concur that this sounds like a physics issue! I’d suggest that they work with a CDE to review their technique.

DS
Additional comments from Barb Schreiner, diabetes nurse specialist:

This does sound like too much pressure in the pen cartridge. Try only putting air into the cartridge when it becomes more difficult to pull out a dose.

BS